Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS North Platte, NE

April 6, 2024Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2024, 1:19 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2024, 1:19 PM MDT (19:19 UTC)
Expired
Apr 6, 2024, 2:00 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:14 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:59 AM MDT, 1 hour 20 minutes earlier. Its key messages:

  • *Strong winds continue today through Sunday with High Wind Warning *Thunderstorms this afternoon and evening, some may be strong to severe *Snow potential tonight into Sunday morning for western Nebraska into the northern Sandhills
Area forecast discussion, Apr 6, 11:59 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1259 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

*Strong winds continue today through Sunday with High Wind Warning

*Thunderstorms this afternoon and evening, some may be strong to
 severe

*Snow potential tonight into Sunday morning for western Nebraska
 into the northern Sandhills

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 410 AM CDT Sat Apr 6 2024

There continues to be a multitude of concerns in the
short term forecast, strong winds today through Sunday, severe
thunderstorms potential this afternoon and evening, then the
changeover to snow tonight for portions of western Nebraska and the
northwest Sandhills.

SFC low deepens as it treks out of the Rockies into western
Nebraska. As it deepens pressure gradient tightens with strongest
winds on the back side of the low as winds shift from the southeast
to the west northwest late Saturday into Sunday. Wind gust up to 65
mph will be possible through Sunday. Forecast soundings have all
been in good consensus of mixing levels to around the 800 to 700 mb
level, where wind gust around 40 to 50 kts could easily be
translated down to the sfc. One thing to note is the possibility
that we could see a sting jet type of scenario with a narrow
corridor of very strong wind gust of greater than 65 mph on the wrap
around, back side of the sfc low, across our southern forecast area.
Did also introduce the mention of patchy blowing snow into the
forecast as the strong winds will likely kick up some blowing dust,
with the greatest potential before the wetting rains.

A closed 500 mb low will situate itself over the western and central
Nebraska Saturday afternoon into the evening, with an occluded
front across portions of the southern Sandhills into central
Nebraska, which is where the focus for potential thunderstorms
to develop will be. This setup favors more of a low topped storm
mode as moisture will be limited but should be sufficient in
the lowest levels and CAPE values will generally be around 200
to 500 J/kg in the 0-3 km. There is the potential that the
thunderstorms could develop into more of a linear mode as
several CAMs continue to show with the past few runs. Models
also continue to hint at a two part potential for precipitation,
with the first being the strong to severe thunderstorm
potential and the second "wave" of precipitation being more
generally rain showers with the potential of an embedded
thunderstorm. The main threat with the strong to severe
thunderstorms will be hail and strong winds, although winds will
already be gusty around 60 mph, could see stronger winds within
thunderstorms, an isolated tornado can also not be ruled out.

As for the snow potential, temperatures continue to trend cooler as
there continues to be a slight southerly shift to the track of the
systems, bringing in a little cooler air. Did adjust temperatures a
couple degrees cooler, which in general wouldn't be significant,
however western and north central Nebraska are right on the cusp of
freezing temperatures, leading to either a longer changeover to all
snow or the possibility of temperatures being slightly warmer and no
seeing the changeover to snow, making this a challenging
forecast. As a slight shift in track will bring in the cooler
temperatures longer and expand across the western portion of
the forecast area, and could see the potential snowfall to
increase from less than an inch to several quick inches of wet
snow. Probabilistic forecast have increased to a 40 to 50
percent chance or greater in seeing the potential for the
changeover of snowfall as far south as Lake Mac, thus it bears
watching in future forecast as the expansion of rain/snow mix to
all snow may need to be extended further southward. Another
impact should snowfall totals increase, would be the strong
northwesterly winds in combination with snowfall, giving the
potential for blowing snow impacts and reduced visibilities, so
this will need to be monitored closely.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 410 AM CDT Sat Apr 6 2024

As the upper level low moves northeast the High Plains
will see more zonal flow to start off the beginning of the week and
temperatures gradually warm into the 60s. Another closed upper level
low drops across the southwest CONUS pushing a disturbance across
the region on Wednesday evening, with the potential for
precipitation chances Wednesday night into Thursday. Then an upper
level ridge builds in from the west towards the end of the week,
helping to push temperatures into the 70s by Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1237 PM CDT Sat Apr 6 2024

Wind and thunderstorms will be a concern this afternoon into
this evening. Strong, gusty south to southeast winds will
continue through the early evening. Winds shift to the west to
northwest across southwest Nebraska this evening as a surface
low slowly tracks northeast across western and north central
Nebraska. Later tonight, showers and MVFR and local IFR ceilings
are expected. These conditions will persist into Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CDT this evening for NEZ007-010-
028-029.
High Wind Warning from 5 PM CDT /4 PM MDT/ this afternoon to 7
PM CDT /6 PM MDT/ Sunday for NEZ022-035>038-056>059-069>071.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Taylor
Hazardous weather outlook, Apr 6, 11:12 AM MDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1212 PM CDT Sat Apr 6 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-071715-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1212 PM CDT Sat Apr 6 2024 /1112 AM MDT Sat Apr 6 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon into this evening across
central and western Nebraska. Isolated wind damage and large hail
are the main threats. In addition, an isolated tornado or two cannot
be ruled out, particularly across Lincoln into Custer counties.

Outside of any thunderstorms, very strong southeasterly winds will
develop east of Highway 183 this afternoon. By this evening strong
winds with gusts to 60 mph will shift to west to northwesterly and
spread to central and western Nebraska mainly along and south of
Highway 2. Some of the strongest winds with gusts to 70 mph will be
across southwest Nebraska this evening into early Sunday. There is
potential for damage to trees and power lines. Power outages are
possible. Driving will be very difficult especially for high profile
vehicles.

Snow is possible from the western sandhills into the panhandle
tonight into Sunday morning. Potential accumulations and impacts are
uncertain due to an expected tight gradient to accumulations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to northwest winds will continue Sunday morning across
southwest Nebraska then diminish in the afternoon.

Snow is possible from the western sandhills into the panhandle
Sunday morning. Potential accumulations and impacts are uncertain
due to an expected tight gradient to accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

Taylor

In the hours before

Special weather statement, Apr 6, 12:55 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
1255 PM MDT Sat Apr 6 2024

NEZ057-058-061930-
Perkins NE-Keith NE-
1255 PM MDT Sat Apr 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS AND
SOUTHEASTERN KEITH COUNTIES THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 19 miles east of Grant, moving northwest at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogallala, Elsie, Keystone, Roscoe, Kingsley Dam, Grainton, and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 82 and 96.
 Interstate 80 in Nebraska between mile markers 123 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10126 4082 10125 4078 10137 4115 10185
      4127 10150
TIME...MOT...LOC 1854Z 148DEG 41KT 4089 10136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brown
Local storm report, Apr 6, 1:04 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
204 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Non-Tstm Wnd Gst 4 SSE Bartlett          41.83N 98.52W
04/06/2024  M62 MPH          Wheeler            NE   Public

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:55 PM MDTSpecial Weather StatementLBFKeith35 min
Apr 6, 1:42 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson48 min
Apr 6, 1:46 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFLincoln, Logan, McPherson44 min
Apr 6, 1:54 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, McPherson51 min
Apr 6, 2:09 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Lincoln21 min
Apr 6, 2:17 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGrant, Hooker, McPherson43 min
Apr 6, 2:27 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more48 min
Apr 6, 2:49 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCuster41 min
Apr 6, 3:15 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Cherry, Custer, Hooker, Logan and 1 more45 min
Apr 6, 3:28 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Custer, Garfield, Loup, Rock47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.